Minnesota, 2003

High Wind in Minnesota, May 4, 2003

May 4, 2003 · NWS FSD · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 4, 8:50 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, May 4, 8:50 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
950 AM CDT SUN MAY 4 2003

SHORT TERM...
RAIN CONTINUES TO PULL EAST OF CWA THIS MORNING.  ENOUGH SUBSIDENCE
BEHIND INITIAL WAVE TO ALLOW STRONGER WINDS TO MAKE IT DOWN TO THE
SURFACE... WHICH CAN BE SEEN WITH SOME OF THE REPORTS/OBSERVATIONS.
WEVE RECEIVED A FEW REPORTS OF TREE DAMAGE AS A RESULT OF THE 50 TO
55 MPH.  BREAK WITH PRECIP ACROSS MUCH OF THE CWA WILL CONTINUE INTO
THE LATE MORNING HOURS.  HOWEVER...UPPER LOW EXPECTED TO MOVE
NORTHEAST OVER THE AREA WHICH WILL CAUSE SHOWER/THUNDERSTORM
DEVELOPMENT ONCE AGAIN THIS AFTERNOON.

RIGHT NOW...IT LOOKS LIKE MAIN REDEVELOPMENT WILL BE ALONG AND EAST
OF HIGHWAY 81.  SURFACE LOW OVER SOUTHERN NEBRASKA/NORTHERN KANSAS
ATTM AND AGREE WITH MODELS PATHCAST OF LOW INTO SOUTHWEST IOWA.
SEVERE WEATHER CHANCES LOOK TO BE LOW...BUT A FEW STORMS COULD
PRODUCE DIME SIZE HAIL AND 60 MPH GUSTS IN NORTHWEST IOWA.  IT WILL
BE INTERESTING TO SEE HOW MUCH THE EXPECTED MAJOR SEVERE WEATHER
EVENT TO THE SOUTH WILL ROB OUR AREA.  BUT THERE SHOULD BE ENOUGH
DYNAMICS TO COMPENSATE FOR WHATEVER IS LACKING. MESOETA CROSS
SECTIONS SHOW SECOND WAVE MOVING OVER CWA AROUND 18Z WHICH LOOKS
PRETTY GOOD. EXPECT STORMS TO DEVELOP IN NORTHEAST NEBRASKA AND MOVE
NORTHEAST OVER CWA.  WILL UPDATE ZONES TO WORK ON TODAYS WORDING.

.FSD...NONE

HEITKAMP
Hazardous weather outlook, May 4, 10:00 AM CST, 2 hours before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT SUN MAY 04 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN REDEVELOP THIS
AFTERNOON INTO THIS EVENING OVER AREAS EAST OF SOUTH DAKOTA
HIGHWAY 81.  THE STORMS WILL BE MORE WIDESPREAD IN NORTHWEST
IOWA...NORTHEAST NEBRASKA...AND EXTREME SOUTHEAST SOUTH DAKOTA.
SOME OF THE STORMS IN THESE AREAS COULD BE SEVERE.  BESIDES THE
LIGHTNING...THE MAIN SEVERE WEATHER THREAT WILL BE 60 MPH WIND
GUSTS...BUT THERE MAY BE A FEW REPORTS OF DIME SIZED HAIL.

HEAVY RAIN WILL ALSO POSSIBLE THIS AFTERNOON AND THIS EVENING IN
NORTHWEST IOWA.  ADDITIONAL RAINFALL AMOUNTS OF AN INCH OR MORE
ON TOP OF WHAT WAS RECEIVED THIS MORNING COULD CAUSE LOCALIZED
FLOODING OF LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ACROSS THE AREA ON
THURSDAY AFTERNOON INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 1 PM IN PORTIONS OF
NORTHWEST IOWA...NORTHEAST NEBRASKA...AND EXTREME SOUTHEAST
SOUTH DAKOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

HEITKAMP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Jackson

When
May 4, 12:00 PM CST to 4:00 PM CST
Where
Jackson forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

High winds, resulting from the combination of a strong pressure gradient and previous thunderstorms, blew down trees, and caused minor home and vehicle damage.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357295.